Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 64, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 18, 2000, 2:28 PM EDT for Branch County, Michigan. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 2:28 PM EDT (18:28 UTC)
- Expired
- May 18, 2000, 3:10 PM EDT
- In force
- 42 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Branch County, MI
The radar
The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 2:40 PM EDT | Hail 0.75 | Coldwater, MI | |
| May 18, 2:45 PM EDT | Hail 0.75 | Coldwater, MI | |
| May 18, 2:45 PM EDT | Hail 2 | Coldwater, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 181828 SVRFWA MIC023-181910- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 228 PM EDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRANCH COUNTY IN MICHIGAN * UNTIL 310 PM EDT * AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF BRONSON...OR ABOUT 7 MILES EAST OF STURGIS...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... BRONSON COLDWATER QUINCY ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM! SEEK SHELTER IMMEDIATELY! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4207 8530 4176 8530 4177 8484 4214 8478 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:26 PM EDT, 2 minutes earlier.
Area forecast discussion, May 18, 2:26 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 126 PM EST THU MAY 18 2000 FCST DILEMMA ARE POPS/TEMPS AND SVR/HEAVY RAIN THREAT THIS EVENING. 17Z SFC MAP SHOWING TRIPLE POINT LOW NR KCNC AND WARM FRONT SNAKING EWD ALG A KOXV...KDVN...KVPZ...KDTX LINE. DEEPENING COLD POOL IN ASSOC/W DVLPG CONVECTIVE CLUSTER OVR N IL/IN PUSHING BNDRY SWD THRU N IL/IN ATTM. ADDITIONAL STORMS DVLPG INVOF TRIPLE POINT LOW SWD ALG TRAILING COLD FRONT THRU NE MO. PROFILER/VWP ALL SHOWING STG LOW LVL JET IN PLACE ACRS WARM SECTOR COINDICENT WITH APPROACHING MID LVL SPEED MAX AND SHORTWAVE TROF IN MO. 12Z MODELS IN DECENT AGREEMENT WITH LG SCALE FTRS. ETA INITIALIZED SFC LOW IN IA BETTER AND ITS 6HR QPF PICKS UP DVLPG CONV BEST. MAIN PROBS THIS AFTERNOON/EVENING ARE CONT SVR THREAT AND GROWING POTENTIAL FOR HEAVY RAIN. 12Z RAOBS/VIS IMAGERY CONT TO INDICATE MAJORITY OF WARM SECTOR REMAINS CAPPED. WITH LOW LVL JET PROGGED TO CONT BACKING AHD OF LOW AND TREMENDOUS LG SCALE ASCENT/CVRG ON NOSE OF JET AND HIGH PWATS...SVR THREAT TO CONT INTO THIS EVENING WITH FLOODING A BIGGER CONCERN OVERNIGHT. THIS IS SIMILAR TO WHAT HAS OCCURRED OVR THE KGRR FA. ETA/NGM QPFS PRETTY GENEROUS WITH 1.5-2.0 INCHES PROGGED. LOW CONTS TO FILL OVERNIGHT WITH 850MB CONV BNDRY PARKED OVR N HALF OF CWA WHICH WILL CONT RAIN INTO TOMORROW AM. OTHERWISE CAA ON BACKSIDE OF SYS AND CLDS WILL KEEP DIURNAL TEMP RISE AT A MINIMUM. CONT CYCLONIC FLOW FRI NIGHT WILL KEEP CLDS IN UNTIL RIDGE AXIS WORKS IN SAT AND THINGS FINALLY DRY OUT. WILL WAIT UNTIL ISSUANCE TIME BEFORE MAKING DECISION ON NEED FOR FFA. .IWX...TOR WATCH FOR IND COUNTIES UNTIL 21Z...SEVERE WATCH 5UNTIL 00Z FOR REMAINDER OF FA. TEH
In the hours before
Special weather statement, May 18, 11:17 AM EDT, 3 hours 11 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1017 AM EST THU MAY 18 2000 ...SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON... A STRONG LOW PRESSURE SYSTEM WAS LOCATED OVER SOUTHERN IOWA THIS MORNING WITH A WARM FRONT EXTENDING EASTWARD INTO EXTREME NORTHERN INDIANA AND A SIGNIFICANT UPPER LEVEL JET STREAK COMING OUT OF MISSOURI. THIS COMBINED WITH INCREASING DESTABILIZATION AHEAD OF THIS SYSTEM WILL ALLOW FOR RAPID THUNDERSTORM DEVELOPMENT BY EARLY AFTERNOON. PRIMARY THREATS WILL BE LARGE HAIL NORTH OF THE WARM FRONT AND DAMAGING WINDS AND ISOLATED TORNADOES ALONG AND SOUTH OF THE WARM FRONT. THE ENTIRE AREA IS AT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON WITH THE GREATEST RISK FOR ISOLATED TORNADOES ALONG AND SOUTH OF A KNOX TO DEFIANCE LINE. CURRENT INDICATIONS POINT TO RAPID THUNDERSTORM DEVELOPMENT OVER NORTHWEST INDIANA BETWEEN 1100 AM AND 100 PM. SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TELEVISION OR CABLE TELEVISION FOR THE LATEST ON THIS DEVELOPING SEVERE WEATHER THREAT. TEH
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.